Thunderstorm Wind, Rutland
- When
- July 1, 10:50 AM EST to 11:10 AM EST
- Where
- Rutland County, Rutland
- Measured
- 50 kt (58 mph)
- Property damage
- $20,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.617, -72.983
A low pressure system moved across southern Canada during Sunday, July 1st. The associated cold front moved across the area during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A low pressure system moved across southern Canada during Sunday, July 1st. The associated cold front moved across the area during the afternoon. This cold front was preceded and accompanied by thunderstorms and showers. In Rutland county thunderstorms were accompanied by strong damaging winds in excess of 58 mph (50 knots). In the city of Rutland, 40 to 50 trees were blown down with power lines down around 1150 AM EDT (1050 AM EST). Trees and power lines were also blown down just north of Killington around 12 noon EDT (11 AM EST).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 1, 10:11 AM EST, 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1111 AM EDT SUN JUL 1 2001 UPDATED ZONES SENT OUT TO INCORPORATE LATEST SVR WX WATCH FOR VT WHICH IS IN EFFECT TIL 4 PM. WATCH ISSUED EARLIER FOR NRN NY STILL IN EFFECT TIL 2 PM. LARGE AREA OF SHWRS/TSTRMS MOVG ACRS NNRN NY ATTM ASSOCD WITH PREFRONTAL TROF. MAIN FRONT NOT COMING THRU TIL THIS PM. TO THIS POINT...NO SVR WX REPORTS IN BTV CWA WITH THIS FIRST AREA OF CONVECTION. QUESTION IS WHETHER THIS PCPN WL STABILIZE ATMOS ENOUGH TO OFFSET OTHER FACTORS FAVORING SVR WX. (SEE PREVIOUS AFD). .BTV...NONE. RJS
NYZ026>031-034-035-011800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 803 AM EDT SUN JUL 1 2001 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR NORTHERN NEW YORK UNTIL 200 PM... THE WATCH INCLUDES ST. LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES. THUNDERSTORMS WERE DEVELOPING ACROSS WESTERN NEW YORK AND ONTARIO THIS MORNING. THESE STORMS ARE EXPECTED TO INTENSIFY AND POSSIBLY BECOME SEVERE AS THEY MOVE EAST ACROSS NORTHERN AND EASTERN NEW YORK LATER THIS MORNING. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER THREATENS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. CADIMA
VTZ001>012-012000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1042 AM EDT SUN JUL 1 2001 ...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR VERMONT UNTIL 400 PM... THE WATCH INCLUDES GRAND ISLE AND THE ADJACENT WATERS OF LAKE CHAMPLAIN... FRANKLIN...ORLEANS...ESSEX...CHITTENDEN...LAMOILLE...CALEDONIA...WASHINGTON ...ADDISON...RUTLAND...ORANGE...AND WINDSOR COUNTIES. THUNDERSTORMS WERE DEVELOPING ACROSS NORTHERN NEW YORK AND ONTARIO LATE THIS MORNING. THESE STORMS ARE EXPECTED TO INTENSIFY AND POSSIBLY BECOME SEVERE AS THEY MOVE EAST ACROSS VERMONT THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND LARGE HAIL. EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER THREATENS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT. GOFF
The Burlington radar (KCXX), 101 km away, was scanning. The volume nearest the first event began at 15:51 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5261939.